Alert archive / Georgia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS Jacksonville, FL

May 7, 1999Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 7, 1999, 12:33 PM EDT for Camden County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1999, 12:33 PM EDT (16:33 UTC)
Expired
May 7, 1999, 1:35 PM EDT
In force
62 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Camden County, GA

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:50 PM EDTHail 0.75St Marys, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:30 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 10:30 AM EDT, 2 hours 3 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071003-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT FRI MAY 7 1999

LATEST LOOK AT 88-D SHOWS LINE OF INTENSE TO SEVERE THUNDERSTORMS
EMBEDDED IN A LARGE AREA OF LIGHT TO MODERATE RAIN RAPIDLY APPROACHING
OUR WESTERN CWA. MODIFIED 12Z SOUNDING AT JAX INDICATES VERY MOIST
UNSTABLE AIR IN PLACE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL.
HOWEVER...THE WIND PROFILE ALSO SUGGESTS A TORNADO TREAT AS WELL.
ESPECIALLY AS THE THUNDERSTORMS APPROACH THE COAST AND INTERACT WITH
THE SEABREEZE.

BARRY

In the hours before

Special weather statement, May 7, 10:20 AM EDT, 2 hours 13 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT FRI MAY 7 1999

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY...

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY.

HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT
HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS.
HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR
ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS.

THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION
STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA.  THE
THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE
AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH
THE AFTERNOON.  DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE
TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN
STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA
BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY
WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS
OF AN INCH IN THE HEAVIER STORMS.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

WELSH
Special weather statement, May 7, 10:20 AM EDT, 2 hours 13 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT FRI MAY 7 1999

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY...

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY.

HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT
HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS.
HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR
ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS.

THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION
STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA.  THE
THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE
AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH
THE AFTERNOON.  DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE
TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN
STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA
BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY
WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS
OF AN INCH IN THE HEAVIER STORMS.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:59 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee61 min
May 7, 11:33 AM EDTSevere Thunderstorm WarningJAXColumbia62 min
May 7, 1:10 PM EDTSevere Thunderstorm WarningJAXClay, Duval60 min
May 7, 1:30 PM EDTSevere Thunderstorm WarningJAXAlachua65 min
May 7, 2:03 PM EDTSevere Thunderstorm WarningJAXMarion62 min
May 7, 2:48 PM EDTSevere Thunderstorm WarningJAXFlagler62 min
May 7, 3:05 PM EDTSevere Thunderstorm WarningJAXMarion30 min
May 7, 3:17 PM EDTTornado WarningJAXFlagler33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.